New York, 2005Flash Flood in New York, July 17, 2005
July 17, 2005 · NWS BGM · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 17, 1:54 PM EST, 5 hours 21 minutes earlier.
Area forecast discussion, Jul 17, 1:54 PM EST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
254 PM EDT SUN JUL 17 2005
.SYNOPSIS...CWA REMAINS UNDER SW FLOW AS MAIN WAVE THAT ONCE DENNIS
SLOWLY MERGES WITH 500 MB TROUGH DIVING DOWN FORM THE CANADIAN
PLAINS. THIS COMBINED SYSTEM WILL EVENTUALLY DRAG A COLD FRONT
ACROSS THE NORTHEAST ON TUESDAY.
&&
.SHORT TERM (TODAY - TUESDAY)...
THIS AFT-TONIGHT...MAIN 500 MB TROUGH WELL TO THE WEST...WITH WEAKER
WAVES OVER OH AND NJ. WAVE IN OH SHOULD STAY OUR WEST THIS EVE...SO
ONCE AGAION EXPECTING JUST SOME DIURNALLY DRIVEN CONVECTION LASTING
INTO THE EVENING BEFORE WEAKENING. THERE IS A LITTLE MORE WIND
ALOFT THAN PREVIOUS DAYS WITH SOME WEAK SHEAR...WHICH WILL ACT TO
DEVELOP MORE DESCRETE CELLS WHICH WILL LAST LONGER...AS UPDRAFTS
HAVE SOME SUPPORT AND COULD PRODUCE GOOD RAINFALL RATES...HOWEVER
CELLS WILL BE MOVING...SO THIS WILL REDUCE THE THREAT OF ANY ONE
AREA SITTING UNDER ANY ONE CELL FOR A LONG TIME. THE ONE THING TO
WATCH IS FOR ANY BACK-BUILDING THAT MAY OCCUR OVER COMPLEX TERRAIN.
ANY CELLS COULD LAST A LITTLE LONGER AFTER SUNSET THIS EVENING...BUT
MOST OF THE CONVECTION SHOULD WIND DOWN BEFORE MIDNIGHT. FOR THE
OVERNIGHT...MOIST BL COULD STILL GENERATE SOME WEAK
INSTABILITY...ESPECIALLY AROUND LEFTOVER BOUNDARIES...SO HAVE TO
CONTINUE THE CHC TSRA...WITH REDUCED POPS.
MONDAY...A 500 MB RIPPLE MOVES THRU THE SW FLOW...JUST S AND E OF LK
ONTARIO...WHICH WILL ENHANCE THE CONVECTION A BIT...PARTICULARLY
DURING THE AFTERNOON...BUT EVEN WITHOUT THIS WAVE...AIR MASS IS
MOSIT ENOUGH THAT ANY BIT OF LL CONVERGENCE COULD PRODUCE A TSRA.
SHOULD SEE MORE SUN...CLOSER TO P/S THAN TODAY...ALSO WARMER MID-LVL
AIR WILL BE ADVECTED IN...SO EXPECT MAX TEMPS UPPER 80S TO 90 IN
MANY SPOTS.
MON NIGHT...MOST CONVECTION SHOULD WEAKEN AFTER SUNSET...BUT ALSO
CANT RULE OUT A SHOWER POPPING UP OVERNIGHT.
TUESDAY...AS SFC TROUGH SWINGS N OF CWA...COOL FRONT WILL BE DRAGGED
ACROSS NY/PA...MOSTLY DURING THE AFTERNOON. THE MODEL TREND HAS
BEEN FOR THE 500 MB TROUGH TO LIFT FURTHER N...THUS PROVIDING LESS
OF A PUSH FOR THE FRONT TO OVERCOME THE AIRMASS AHEAD OF IT...SO
EXPECT IT TO CROSS CWA A LITTLE LATER THAN MODEL RUNS...BUT ONLY BY
A FEW HOURS. -CEMPA
&&
.LONG TERM (TUE NIGHT - SUNDAY)...
FRONT WILL MOVE S OF FORECAST AREA TUE NIGHT WITH A CLEARING TREND.
HI PRES WILL BE OVER THE AREA WED AND THU. TEMPERATURES WILL STILL
BE SEASONABLY WARM BUT HUMIDITY WILL HAVE BACKED OFF A BIT MAKING IT
A LITTLE MORE COMFORTABLE. A WEAK FRONT WILL APRCH LATE THU INTO FRI
BRINGING ANOTHER CHC FOR SCT AFTN/EVE SHWRS AND TSTMS. HI PRES WITH
NW FLOW ALF FOR SAT AND SUN. -BMW
&&
.AVIATION (17/18Z - 18/18Z)...
SUBTROPICAL AIR MASS LEADING TO SCATTERED SHOWERS AND TSTMS.
ACTIVITY WILL CONTINUE INTO TONIGHT. DRIER AIR AT MID LEVELS BEGINS
TO PUSH IN FM THE W TOWARD MORNING. LOW LEVEL MOISTURE WILL STILL
REDUCE VSBYS TO BETWEEN 3 AND 5 MILES TONIGHT AND AREAS OF MVFR
STRATUS WILL STILL BE AROUND UNTIL 14Z. -BMW
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.
&&
Hazardous weather outlook, Jul 17, 3:13 AM EST, 16 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
413 AM EDT SUN JUL 17 2005
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-180812-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
413 AM EDT SUN JUL 17 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...
SCATTERED THUNDERSTORMS WITH HEAVY RAIN WILL FORM TODAY...MAINLY IN
THE AFTERNOON...LASTING INTO THE EARLY EVENING. ISOLATED LOCATIONS
COULD HAVE SEVERAL INCHES OF RAIN CAUSING FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY AND TUESDAY. THE FLASH FLOOD
THREAT WILL BE LESSENED BUT STILL POSSIBLE. A FEW THUNDERSTORMS COULD
BECOME SEVERE ON TUESDAY DEPENDING ON THE STRENGTH AND TIMING OF A
COLD FRONTAL PASSAGE.
.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.
Flash Flood, Oneida
- When
- July 17, 7:15 PM EST to 11:30 PM EST
- Where
- Oneida County, Boonville
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.483, -75.333
Thunderstorms with heavy rain caused localized flash flooding in the towns of Boonville and Ava. Roads and basements were flooded. County route 294 was flooded and closed west of the village of Boonville into the town of Ava. Water was up to the top of cars in this area. Mill Creek was flooding the Boonville fairgrounds. Some homes had water up to the first floor. A rainfall spotter in Boonville reported 3.65 inches of rain. Radar rainfall estimates were up to 4.5 inches.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Pennsylvania, July 17, 200521 injured · 1 event
- Flash Flood in New Jersey, July 17 to 18, 2005$10 million · 1 event
- Hail in Nebraska, July 17, 2005$1.1 million · 1.75 in hail · 4 events
- Damaging Winds and Lightning Strike in Arizona, July 17, 2005$140,000 · 51 kt wind · 3 events
- Lightning Strike in Pennsylvania, July 17, 2005$100,000 · 1 event
- Lightning Strike in North Carolina, July 17, 2005$100,000 · 1 event
- Wildfire in Oregon, July 17 to 18, 2005$83,000 · 1 event
- Damaging Wind and Lightning Strike in Minnesota, July 17, 2005$75,000 · 50 kt wind · 2 events
- Flash Flood in New York, July 17, 2005$75,000 · 1 event
- Damaging Winds in Iowa, July 17, 2005$39,000 · 61 kt wind · 4 events
- Lightning Strikes in Tennessee, July 17 to 20, 2005$32,000 · 3 events
- Damaging Winds and Lightning Strike in Wisconsin, July 17, 2005$30,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465865.